Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 196, NWS Cleveland, OH

September 16, 2010Crawford County, Pennsylvania

NWS Cleveland, OH issued this severe thunderstorm warning at Sep 16, 2010, 6:40 PM EDT for Crawford County, Pennsylvania. It was in force for 65 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 16, 2010, 6:40 PM EDT (22:40 UTC)
Expired
Sep 16, 2010, 7:45 PM EDT
In force
65 min
Issued by
NWS Cleveland, OH
Area
Storm-based polygon

County Crawford County, PA

The radar

The Pittsburgh radar (KPBZ), 120 km from the middle of the area, began a volume at 22:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 16, 6:45 PM EDTTSTM WND DMGJamestown, PAEMERGENCY MANAGEMENT REPORTED TREES DOWN ON ROADS IN JAMESTOWN.
Sep 16, 6:49 PM EDTTSTM WND DMG5 Sw Meadville, PATWO TREES DOWN ON POWER LINES
Sep 16, 6:49 PM EDTNON-TSTM WND DMG5 Sw Meadville, PATWO TREES DOWN ON POWER LINES

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 16, 2:10 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 10.7 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2010-09-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 40 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2010-09-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 216 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
40 J/kg
Mixed-layer CIN
-208 J/kg
Mixed-layer LCL
1774 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
216 m²/s²
0-3 km storm-relative helicity
234 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

341 
WUUS51 KCLE 162240
SVRCLE
PAC039-162345-
/O.NEW.KCLE.SV.W.0196.100916T2240Z-100916T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CLEVELAND OH
640 PM EDT THU SEP 16 2010

THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CRAWFORD COUNTY IN NORTHWEST PENNSYLVANIA

* UNTIL 745 PM EDT

* AT 636 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE HAIL AND   
DAMAGING WINDS IN EXCESS OF 60 MPH. THE STORMS WERE OVER WESTERN 
CRAWFORD COUNTY MOVING EAST AT 40 MPH.

* LOCATIONS IMPACTED INCLUDE...
  MEADVILLE...
  CAMBRIDGE SPRINGS...
  TITUSVILLE...
  SPARTANSBURG...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. SEEK SHELTER INSIDE NOW AND STAY AWAY FROM
WINDOWS.

&&

PLEASE REPORT HAIL AND STRONG WINDS TO THE NATIONAL WEATHER SERVICE
BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 4161 7966 4162 7982 4152 7998 4148 8001
      4148 8012 4147 8013 4148 8052 4185 8052
      4185 7961
TIME...MOT...LOC 2240Z 268DEG 34KT 4155 8042

$$

KOSARIK
3 follow-up statements
128 
WWUS51 KCLE 162302
SVSCLE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
702 PM EDT THU SEP 16 2010

PAC039-162345-
/O.CON.KCLE.SV.W.0196.000000T0000Z-100916T2345Z/
CRAWFORD PA-
702 PM EDT THU SEP 16 2010

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM EDT
FOR SOUTHEASTERN CRAWFORD COUNTY IN NORTHWEST PENNSYLVANIA...

AT 658 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED
8 MILES SOUTH OF MEADVILLE...MOVING EAST AT 40 MPH.

LOCATIONS NEAR THE PATH OF THE SEVERE THUNDERSTORM INCLUDE...
TITUSVILLE.

LAT...LON 4148 8027 4170 8027 4174 7964 4161 7966
      4162 7982 4152 7998 4148 8001
TIME...MOT...LOC 2303Z 271DEG 35KT 4153 8008

$$

WILLARD
745 
WWUS51 KCLE 162328
SVSCLE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
728 PM EDT THU SEP 16 2010

PAC039-162345-
/O.CON.KCLE.SV.W.0196.000000T0000Z-100916T2345Z/
CRAWFORD PA-
728 PM EDT THU SEP 16 2010

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM EDT
FOR SOUTHEASTERN CRAWFORD COUNTY IN NORTHWEST PENNSYLVANIA...

AT 724 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED
10 MILES EAST OF MEADVILLE...MOVING EAST AT 45 MPH.

LOCATIONS NEAR THE PATH OF THE SEVERE THUNDERSTORM INCLUDE...
TITUSVILLE.

LAT...LON 4148 8027 4170 8027 4174 7964 4161 7966
      4162 7982 4152 7998 4148 8001
TIME...MOT...LOC 2328Z 269DEG 40KT 4165 7990

$$

WILLARD
887 
WWUS51 KCLE 162346
SVSCLE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
746 PM EDT THU SEP 16 2010

PAC039-162357-
/O.EXP.KCLE.SV.W.0196.000000T0000Z-100916T2345Z/
CRAWFORD PA-
746 PM EDT THU SEP 16 2010

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CRAWFORD COUNTY
IN NORTHWEST PENNSYLVANIA EXPIRED AT 745 PM EDT...

LAT...LON 4148 8027 4170 8027 4174 7964 4161 7966
      4162 7982 4152 7998 4148 8001
TIME...MOT...LOC 2328Z 269DEG 40KT 4165 7990

$$

WILLARD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 16, 3:15 PM EDT, 3 hours 25 minutes earlier.

Area forecast discussion, Sep 16, 3:15 PM EDT, 3 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
315 PM EDT THU SEP 16 2010

.SYNOPSIS...
LOW PRESSURE JUST NORTH OF LAKE ERIE WILL MOVE EAST THIS EVENING
AND DRAG A COLD FRONT THROUGH THE REGION. THE LOW WILL MOVE OFF
THE MAINE COAST BY FRIDAY MORNING. HIGH PRESSURE WILL BUILD EAST
ACROSS THE REGION FRIDAY. ANOTHER COLD FRONT WILL CROSS THE REGION
LATE SATURDAY.

&&

.NEAR TERM /THROUGH FRIDAY/...

ENOUGH HEATING HAS TAKEN PLACE OVER WESTERN OHIO TO ALLOW FOR
DESTABILIZATION AND CONVECTION TO INITIATE. STORMS HAVE GONE
SEVERE. EXPECT THIS ACTIVITY TO PROGRESS ACROSS THE WESTERN HALF
TO 2/3 OF THE AREA WITH SOME WEAKENING AS THE CONVECTION MOVES
INTO MORE STABLE AIR. HOWEVER FARTHER EAST THE 0-1KM SHEAR IS
HIGHER WITH LOWER LCL HEIGHTS WHICH MAY INCREASE THE POTENTIAL FOR
TORNADOES. THIS ACTIVITY SHOULD HAVE SHIFTED EAST BY 00Z WITH A COLD
FRONTAL PASSAGE.

SOME LINGERING SHOWERS AND A FEW THUNDERSTORMS MAY PERSIST UNTIL
ABOUT 03Z OVER THE EASTERN THIRD OF THE COUNTIES BEFORE COLD
ADVECTION BRINGS COOLER AND MORE STABLE AIR INTO THE REGION.
HAVE USED MAV GUIDANCE FOR MIN TEMPERATURES.

TRANQUIL CONDITIONS ARE EXPECTED FRIDAY WITH HIGH PRESSURE
GRADUALLY BUILDING INTO THE REGION WITH COOLER TEMPERATURES.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH MONDAY NIGHT/...

.SHORT TERM /6 PM FRIDAY EVENING THROUGH MONDAY NIGHT/...
HIGH PRESSURE AND DRY CONDITIONS OVER THE AREA FRI NIGHT WILL SHIFT
EAST SAT TO ALLOW A COLD FRONT TO MOVE INTO THE AREA ABOUT SAT
NIGHT. THE MODELS DIFFER ON THE TIMING OF THE FRONT SO STILL NOT
SURE WHEN BEST CHANCE FOR SHOWERS WILL BE. BASED ON THIS WILL STAY
FAIRLY CLOSE TO MIX OF PREVIOUS FORECAST AND GUIDANCE. ABOVE NORMAL
HIGHS ON SAT WILL GET KNOCKED BELOW NORMAL FOR SUNDAY IN THE NORTH
AND NE AS THE CLOUDS...PRECIP AND FRONT MOVES THROUGH.

THE MODELS LOOK TO PRODUCE ENOUGH RIDGING DOWN IN THE AREA TO DRY
THE AIRMASS ENOUGH TO PREVENT PRECIP FOR SUN NIGHT AND MON. THE
FRONTAL BOUNDARY WILL LIFT NORTH THROUGH THE CWA MON NIGHT AND TUE
AND COULD ACT AS A FOCUS FOR A FEW SHRA/TSRA TO DEVELOP ESPECIALLY
FOR THE NORTHERN HALF OF THE AREA BUT WITH UPPER RIDGING OVER THE
OHIO VALLEY WILL KEEP JUST SMALL/SLIGHT CHANCE.

&&

.LONG TERM /TUESDAY THROUGH THURSDAY/...

MODELS SOMEWHAT SIMILAR IN SOLUTIONS FOR THE LONG RANGE WITH LOW
PRESSURE OVER THE NORTHERN GREAT LAKES AND THE COLD FRONT TRAILING
TO THE SOUTHERN PLAINS. THERE IS A SLIGHT DIFFERENCE IN TIMING BUT
BOTH INDICATING THE COLD FRONT MOVING TOWARD THE AREA ON WEDNESDAY
SO AT THIS TIME HIGHLIGHTED THE FRONTAL PASSAGE WITH CHANCE POPS.
INCREASED TEMPS A BIT AHEAD OF THE FRONT ON TUESDAY ESPECIALLY
ACROSS SOUTHWESTERN AREAS. FOR WEDNESDAY STAYED CLOSE TO GUIDANCE
VALUES WITH INCREASED CLOUD COVER AND CHANCES FOR SHOWERS AND
THUNDERSTORMS ACROSS THE ENTIRE AREA.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
BIGGEST PROBLEMS IN THE TAF WILL BE STRENGTH AND TIMING OF BAND OF
TSRA THAT WILL PROGRESS EAST ACROSS THE TAFS REST OF THIS AFTERNOON
AND LOW MVFR/IFR THAT WILL WRAP ESE INTO THE AREA THIS EVENING.
SOMEWHAT DIFFUSE NATURE OF THE COLD FRONT CROSSING THE AREA WILL
MAKE IT HARD TO EXACTLY PIN DOWN THUNDERSTORMS AT TAF SITES NEXT 6
HOURS SO WILL LARGELY USE RADAR TRENDS AND LATEST HRRR PROGS TO
DECIDE ON THIS. MODEL GUIDANCE STILL INDICATE MOIST LOW LEVELS
TONIGHT ALONG WITH LOW CIGS AND VSBY'S SO WILL STAY FAIRLY CLOSE TO
PREVIOUS FORECAST.

CONDITIONS WILL IMPROVE FRI MORNING AS DAYTIME HEATING TAKES PLACE
AND HIGH PRESSURE MOVES INTO WESTERN OHIO. THE EASTERN TAFS WILL BE
SLOWER TO IMPROVE BUT STILL EXPECT AT LEAST HIGH END MVFR BY END OF
TAF PERIOD.

.OUTLOOK...NON VFR POSSIBLE LATE SATURDAY INTO SUNDAY.

&&

.MARINE...
LOW PRESSURE WILL MOVE ACROSS SOUTHERN LOWER MICHIGAN AND SOUTHEAST
ONTARIO TODAY.  SOUTHEAST WINDS ON THE LAKE EARLY TODAY AT 10 TO 20
KNOTS WILL TURN SOUTHWEST AT 20 TO 30 KNOTS AS THE LOW MOVES
THROUGH.  BEHIND THE LOW A COLD FRONT WILL DROP ACROSS THE LAKE
TURNING WINDS TO THE NORTH OVERNIGHT TONIGHT...AND EVENTUALLY NORTH
TO NORTHEAST ON FRIDAY AS THE LOW PULLS EAST AND HIGH PRESSURE
BUILDS TOWARD THE LAKE. WILL ISSUE A SMALL CRAFT ADVISORY FOR
TODAY...TONIGHT THROUGH EARLY AFTERNOON FRIDAY.  THE NEXT SYSTEM TO
AFFECT THE LAKE WILL COME SATURDAY NIGHT AS A COLD FRONT DROPS
ACROSS THE LAKE. MODEL TIMING DIFFERENCES WITH THE COLD FRONT
WILL SIDE WITH THE FASTER GFS AND EXPECT FRONT SATURDAY NIGHT.  NAM
IS SLOWER WITH PASSAGE AFTER DAYBREAK SUNDAY. THUS FOR SUNDAY WILL
HAVE NORTH TO NORTHEAST WINDS IN THE WAKE OF THE FRONT VS THE NAM'S
SOUTHWEST FLOW. EITHER WAY WOULD EXPECT POSSIBLE SMALL CRAFT
ADVISORY CONDITIONS TO DEVELOP BEHIND THE FRONT SUNDAY.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 3 PM EDT FRIDAY FOR LEZ142>149.

&&

SYNOPSIS...REL
NEAR TERM...REL
SHORT TERM...ADAMS
LONG TERM...ABE
AVIATION...ADAMS
MARINE...ABE
Hazardous weather outlook, Sep 16, 3:51 AM EDT, 14 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
351 AM EDT THU SEP 16 2010

OHZ003-007>012-089-PAZ001-170800-
LUCAS-OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-
ASHTABULA LAKESHORE-NORTHERN ERIE-
351 AM EDT THU SEP 16 2010

...MODERATE RISK OF RIP CURRENTS FROM 8 AM EDT THIS
MORNING THROUGH THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   MODERATE RISK OF RIP CURRENTS.

THERE IS THE POSSIBILITY FOR SEVERE THUNDERSTORMS PRODUCING STRONG
GUSTY WINDS THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

LEZ061-142>149-162>169-OHZ006-013-014-017>023-027>033-036>038-047-
PAZ002-003-170800-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-WOOD-GEAUGA-
ASHTABULA INLAND-HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-
WYANDOT-CRAWFORD-RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-
HOLMES-KNOX-SOUTHERN ERIE-CRAWFORD PA-
351 AM EDT THU SEP 16 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS THE POSSIBILITY FOR SEVERE THUNDERSTORMS PRODUCING STRONG
GUSTY WINDS THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

LOMBARDY

In the hours before

Local storm report, Sep 16, 2:49 PM EDT, 3 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
249 PM EDT THU SEP 16 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0246 PM     HAIL             CYGNET                  41.24N 83.64W
09/16/2010  E1.25 INCH       WOOD               OH   FIRE DEPT/RESCUE

&&

GARNET
Special weather statement, Sep 16, 5:40 PM EDT, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
540 PM EDT THU SEP 16 2010

OHZ021>023-033-162230-
MAHONING-PORTAGE-SUMMIT-TRUMBULL-
540 PM EDT THU SEP 16 2010

...SPECIAL WEATHER STATEMENT FOR MAHONING...PORTAGE...SOUTHERN
TRUMBULL AND SUMMIT COUNTIES UNTIL 630 PM EDT...

AT 533 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED STRONG
THUNDERSTORMS NEAR AKRON MOVING EAST AT 45 MPH. THE STORMS WILL
PRODUCE WIND GUSTS TO 40 MPH...HEAVY DOWNPOURS... AND PERHAPS SOME
SMALL HAIL.

THE STORMS WILL REACH RAVENNA BEFORE 6PM...NEWTON FALLS SHORTLY
AFTER 6 PM AND CROSS THE YOUNGSTOWN WARREN AREA BETWEEN 615 PM AND 7
PM.

MOTORISTS SHOULD SLOW DOWN DURING HEAVY RAIN AND WATCH FOR PONDING
OF WATER ON ROADWAYS.

KOSARIK

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 16, 6:10 PM EDTSevere Thunderstorm WarningCLEErie50 min
Sep 16, 6:18 PM EDTTornado WarningCLEErie57 min
Sep 16, 7:15 PM EDTSevere Thunderstorm WarningCLEErie60 min
Sep 16, 7:53 PM EDTAreal Flood AdvisoryCLEErie3 hr

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.